Flash Flood, Los Angeles
- When
- February 19, 1:53 AM PST to 10:30 AM PST
- Where
- Los Angeles County, Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.333, -118.367
A powerful Pacific storm tapped into a subtropical moisture source to produce heavy rain and flash flooding across Southwestern California. Overall, rainfall totals ranged from 4 to 8 inches over coastal areas to between 10 and 20 inches in the mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful Pacific storm tapped into a subtropical moisture source to produce heavy rain and flash flooding across Southwestern California. Overall, rainfall totals ranged from 4 to 8 inches over coastal areas to between 10 and 20 inches in the mountains. In Ventura county, State Route 150 was closed at the Dennison Grade due to flash flooding and mudslides. In Los Angeles county, numerous roadways were closed due to mudslide and flash flooding including Interstates 5 and 10, Highway 101 in Hollywood, North Topanga Canyon Road in the San Fernando Valley, Malibu Canyon Road near Malibu and East Colima Road in Walnut. In Santa Barbara county, flash flooding and mudslides closed down Highway 101 at Bates Road. With such heavy rainfall, both the Santa Clara River and the Santa Ynez River exceeded their respective flood stages. In the mountains of Ventura and Los Angeles counties, resort areas received between w and 4 feet of new snowfall. Preliminary damage estimates from this storm range between $8-10 million with agricultural interests in Ventura county accounting for most of the monetary damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 18, 8:30 PM PST, 5 hours 23 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 830 PM PST FRI FEB 18 2005 .SHORT TERM...VERY ACTIVE AFTERNOON AND EVENING ACROSS PORTIONS OF THE LOS ANGELES BASIN...WITH NUMEROUS HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS THE VALLEYS AND MOUNTAINS. A LINE OF VERY INTENSE THUNDERSTORMS AFFECTED THE VERDUGO MOUNTAINS AND HOLLYWOOD HILLS LATE THIS AFTERNOON AND EVENING...WHERE A FLASH FLOOD WARNING WAS ISSUED. LOCAL RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR HAVE BEEN OBSERVED...PRODUCING NUMEROUS ROADWAY CLOSURES IN THE SUNLAND AND TUJUNGA AREAS. CURRENT DOPPLER RADAR STILL SHOWING CONSIDERABLE SHOWER AND ISOLATED THUNDERSTORM ACTIVITY THIS EVENING ACROSS LOS ANGELES...VENTURA... AND SOUTHERN SANTA BARBARA COUNTIES. A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE...WITH CURRENT MSAS LIFTED INDICES BETWEEN 0 AND -3. EARLIER TODAY...LIFTED INDICES OF -5 WERE ANALYZED ACROSS THE LA BASIN FUELING THE THUNDERSTORM ACTIVITY. OF PARTICULAR CONCERN ON WATER VAPOR IMAGERY IS RATHER STRONG SHORTWAVE ENERGY TO OUR SOUTHWEST THAT WILL CONTINUE TO FUEL SHOWER AND THUNDERSTORM ACTIVITY OVERNIGHT AND SATURDAY MORNING. INFRARED SATELLITE IMAGERY SHOWING A LINE OF THUNDERSTORMS WITH COOLING CLOUD TOPS MOVING INTO OUR SOUTHERN COASTAL WATERS. WITH VAD WIND PROFILE AND LAPS 850 MB ANALYSIS SHOWING A GOOD LOW LEVEL SOUTHERLY FLOW IN PLACE...LOOK FOR THIS AREA OF CONVECTION TO ENHANCE EVEN FURTHER AS IT INTERACTS WITH THE TERRAIN OF VENTURA...LOS ANGELES...AND SOUTHERN SANTA BARBARA COUNTIES. ONCE AGAIN...HIGH RAINFALL RATES CAN BE EXPECTED OVERNIGHT AND SATURDAY MORNING...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR NEAR THUNDERSTORMS. WITH LITTLE CHANGE EXPECTD IN THE OVERALL FLOW REGIME...LOOK FOR STORMS TO REDEVELOP AND TRAIN OVER THE SAME AREAS... INCREASING THE THREAT OF FLOODING. FLOOD WATCHES REMAIN IN EFFECT FOR ALL OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS SOUTHERN SANTA BARBARA COUNTY...WHERE THE THREAT OF FLASH FLOODING WILL BE HIGHEST. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT (LAXFFALOX) FOR MORE DETAILED INFORMATION ON FLOODING CONCERNS. IN ADDITION... CONDITIONS WILL REMAIN FAVORABLE FOR SMALL HAIL...GUSTY WINDS...AND WATERSPOUTS...AND CANNOT EVEN RULE OUT THE POSSIBILITY OF SMALL TORNADOS. OTHER SHORT TERM CONCERN WILL BE SIGNIFICANT SNOWFALL ACROSS THE HIGHER ELEVATIONS OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS. WITH THE THREAT OF WIDESPREAD HEAVY PRECIPITATION OVER THE AREA LATER TONIGHT AND SATURDAY...HAVE DECIDED TO UPGRADE THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING. WHILE THE SNOW LEVELS WILL BE AROUND 6000 FEET...THE MOST SIGNIFICANT SNOWFALL ACCUMULATION IS EXEPCTED ABOVE 7000 FEET...WHERE AN ADDITIONAL 1 TO 2 FEET COULD FALL THROUGH SATURDAY NIGHT. FOR MORE INFORMATION...PLEASE REFER TO THE LATEST WINTER STORM WARNING PRODUCT (LAXWSWLOX). AFTER THIS SHORTWAVE ENERGY MOVES THROUGH THE AREA...A MOIST AND UNTABLE AIR MASS WILL CONTINUE TO BRING THE RISK OF SHOWERS LATE SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. RAINFALL INTENSITIES AND COVERAGE ARE EXPECTED TO BE SOMEWHAT LESS DURING THIS PERIOD. HOWEVER... ANOTHER PERIOD OF HEAVY RAIN IS EXPECTED TO AFFECT THE AREA LATE SUNDAY NIGHT INTO MONDAY. DURING THIS TIME PERIOD...A STRONG UPPER LEVEL LOW DEVELOPS OFF THE CALIFORNIA COAST. A VERY WELL DEFINED UPPERL DEVEL DIFFLUENCE PATTERN ALONG WITH DEEP SOUTHERLY FLOW WILL ENHANCE THE THREAT FOR WIDESPREAD HEAVY RAIN ACROSS THE REGION. IN ADDITION...THIS SYSTEM WILL ALSO HAVE VERY COLD AIR ALOFT...SO THE ATMOSPHERE WILL ALSO BE QUITE UNSTABLE...LEADING TO FAVORABLE CONDITIONS FOR ADDITIONAL THUNDERSTORM ACTIVITY. THIS UPPER LOW IS EXPECTED TO STALL OFF THE COAST...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS INTO TUESDAY. OVERALL RAINFALL TOTALS FROM YESTERDAY THROUGH TUESDAY ARE EXPECTED TO RANGE BETWEN 2 TO 6 INCHES ACROSS COASTAL AND VALLEY AREAS...WITH 6 TO 12 INCHES IN THE FOOTHILLS AND MOUNTAINS. LOCALIZED AMOUNTS UP TO 15 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING SLOPES OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS. THIS WILL MOST DEFINITELY HEIGHTEN THE CONCERN FOR ADDITIONAL ROCK AND MUDSLIDE ACTIVITY... AS WELL AS DEBRIS FLOWS NEAR THE BURN AREAS. ***FROM PREVIOUS DISCUSSION*** .LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY AND THURSDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && GOMBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST FRI FEB 18 2005 CAZ034>041-044>047-051>054-059-087-088-191400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 600 AM PST FRI FEB 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM. SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000 TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY. SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS. * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY. RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING... AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER... ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS. IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500 FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET. LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000 AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRUNO
The Los Angeles radar (KVTX), 75 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
6 flash flood, 2 winter storm, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437242, 5437248, 5437249, 5437244, 5437243, 5437245, 5437250, 5437251, 5437246, 5437247.